Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 17, NWS Flagstaff, AZ

August 16, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 16, 2012, 8:39 PM MST for Yavapai County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2012, 8:39 PM MST (03:39 UTC)
Expired
Aug 16, 2012, 10:30 PM MST
In force
111 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WGUS55 KFGZ 170339
FFWFGZ
AZC025-170530-
/O.NEW.KFGZ.FF.W.0017.120817T0339Z-120817T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
839 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 1030 PM MST

* AT 827 PM MST...DOPPLER RADAR IS SHOWING HEAVY RAIN DECREASING 
OVER THE GLADIATOR BURN AREA...HOWEVER THE THREAT OF FLASH FLOODING 
WILL CONTINUE THIS EVENING OVER THE BURN AREA AND ALONG CROWN KING 
ROAD.

* RAIN GAUGE AND RADAR PRECIPITATION ESTIMATES SHOW BETWEEN ONE HALF 
TO THREE QUARTERS OF AN INCH HAS ALREADY FALLEN OVER A LARGE PORTION 
OF THE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TURKEY 
CREEK...CRAZY BASIN CREEK...BEAR CREEK.

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE GLADIATOR FIRE BURN AREA. ROADWAYS IN THE AREA WILL
LIKELY BE INUNDATED AND WASHED OUT. STREAMS IN THE AREA WILL FLOW FAR
ABOVE TYPICAL LEVELS AND WILL CARRY HEAVY AMOUNTS OF SEDIMENT.

&&

LAT...LON 3435 11234 3430 11222 3419 11229 3423 11241

$$

RB/RR
1 follow-up statement
221 
WGUS75 KFGZ 170527
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 PM MST THU AUG 16 2012

AZC025-170532-
/O.EXP.KFGZ.FF.W.0017.000000T0000Z-120817T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1027 PM MST THU AUG 16 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST FOR SOUTH
CENTRAL YAVAPAI COUNTY...

HEAVY RAIN HAS DIMINISHED THIS EVENING OVER THE GLADIATOR BURN AREA 
THIS EVENING. WHILE THE THREAT OF FLASH FLOODING HAS ENDED...THERE 
REMAINS A POSSIBILITY FOR ELEVATED WATER LEVELS WITH ROCKS AND MUD 
COVERING LOW WATER CROSSINGS AND CULVERTS ALONG CROWN KING ROAD.

LAT...LON 3435 11234 3430 11222 3419 11229 3423 11241

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:45 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 16, 2:45 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST THU AUG 16 2012

.SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST FOR
THE NEXT SEVERAL DAYS. THROUGH THE WEEKEND...MOISTURE WILL REMAIN
MOST PLENTIFUL ALONG AND SOUTH OF THE MOGOLLON RIM PRODUCING
SCATTERED THUNDERSTORMS DAILY. IN THE NORTHEAST CORNER OF THE
STATE...DRIER AND MORE STABLE AIR WILL LIMIT THUNDERSTORM COVERAGE.

&&

.DISCUSSION...WITH AN ELONGATED RIDGE AXIS STRETCHED FROM NV THROUGH
NM MOISTURE HAS BEEN ABLE TO SPREAD NORTHWARD TO THE MOGOLLON
RIM...COCONINO...AND KAIBAB PLATEAU AREAS TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE FORMED OVER THESE HIGHER TERRAIN AREAS THIS
AFTERNOON...SOME PRODUCING HEAVY RAIN AND HAIL...GENERALLY SMALL BUT
WITH ONE REPORT UP TO NICKEL SIZE IN FLAGSTAFF. RICHER MOISTURE
AND STRONGER INSTABILITY REMAIN SOUTHWEST OF THE MOGOLLON RIM AND
THIS AREA SHOULD BE THE AREA WHERE CONVECTION SHIFTS TO LATER THIS
AFTERNOON AND EVENING BEFORE DIMINISHING OVERNIGHT. STORMS IN THE
NORTHEAST CORNER OF THE STATE SHOULD BE MORE ISOLATED WITH LOWER
PRECIPITABLE WATER VALUES IN THAT AREA.

FOR FRIDAY...THE RIDGE POSITION WILL CHANGE LITTLE...WITH ROUGHLY
THE SAME MOISTURE AND INSTABILITY PATTERN AS THURSDAY. OVER THE
WEEKEND...MODELS INDICATE THAT THE MID LEVEL HIGH PRESSURE RIDGE
SHOULD CENTER OVER SOUTHERN NV...POTENTIALLY PRODUCING A DRIER
NORTHERLY FLOW INTO NORTHEAST AZ TO KEEP THUNDERSTORM COVERAGE
RELATIVELY LOW IN THAT REGION.

BY NEXT WEEK...HIGH PRESSURE IS FORECAST TO SHIFT EAST INTO AZ WITH
ENOUGH MOISTURE FOR ISOLATED TO SCATTERED STORMS EACH DAY...MOST
NUMEROUS OVER THE HIGHER TERRAIN.

&&

.AVIATION...FOR THE 00Z PACKAGE...THROUGH 03Z...SCATTERED TSRA/SHRA
WILL CONTINUE WEST AND SOUTH OF A LINE FROM KPGA-KINW-KSJN WITH
ISOLATED COVERAGE EAST OF THIS LINE. SOME STORMS WILL PRODUCE HEAVY
RAIN...LOCAL MVFR AND ISOLATED IFR CONDITIONS. AFT 03Z STORM
COVERAGE WILL DECREASE BUT NOT END...WITH SCATTERED -SHRA AND
ISOLATED -TSRA...PRIMARILY SOUTH OF THE MOGOLLON RIM. AFT 18Z
FRI...STORMS TO REDEVELOP OVER THE HIGHEST TERRAIN AND MOVE INTO
LOWER ELEVATIONS DURING THE AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 16, 9:17 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
917 AM MST THU AUG 16 2012

AZZ004>018-037>040-170400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
917 AM MST THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY PRIMARILY ALONG AND SOUTH
OF THE MOGOLLON RIM...WITH ISOLATED THUNDERSTORMS TO THE NORTHEAST.
BY MID TO LATE AFTERNOON...STORMS WILL TEND TO DEVELOP SOUTHWESTWARD
INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. SOME STORMS
MAY BECOME STRONG TODAY...PRODUCING HAIL...HEAVY RAIN...AND GUSTY
WINDS...ESPECIALLY SOUTHWEST OF THE MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND
SOUTH OF THE MOGOLLON RIM THROUGH THE WEEKEND WITH HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE. A CHANCE OF AFTERNOON STORMS
WILL CONTINUE FOR ALL OF NORTHERN ARIZONA NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 3:31 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 PM MST THU AUG 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             5 W SELIGMAN            35.33N 112.96W
08/16/2012  E0.75 INCH       YAVAPAI            AZ   NWS EMPLOYEE

&&

RRICKEY
Special weather statement, Aug 16, 3:31 PM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
331 PM MST THU AUG 16 2012

AZZ007-008-015-037-038-162300-
YAVAPAI AZ-COCONINO AZ-
331 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTHERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 400 PM MST

AT 327 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS ACROSS NORTHERN YAVAPAI COUNTY AND
CENTRAL COCONINO COUNTY. AREAS IMPACTED BY THESE STORMS INCLUDE
SELIGMAN...ASH FORK...PAULDEN...AND PERKINSVILLE.

HAIL UP TO THREE-QUARTER INCH IS POSSIBLE WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN COCONINO COUNTY...
  RURAL NORTHERN YAVAPAI COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3553 11310 3524 11170 3468 11187 3496 11304
TIME...MOT...LOC 2229Z 157DEG 3KT 3510 11230

DB
Special weather statement, Aug 16, 3:37 PM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 PM MST THU AUG 16 2012

AZZ013-016-162315-
NAVAJO AZ-
337 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 415 PM MST

AT 332 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS 7 MILES NORTH OF HEBER-OVERGAARD...
MOVING NORTHEAST AT 10 TO 15 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF
INCH IN DIAMETER...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN NAVAJO COUNTY...INCLUDING STATE ROAD 377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3464 11074 3471 11028 3446 11022 3441 11073
TIME...MOT...LOC 2235Z 244DEG 11KT 3452 11044

DB
Special weather statement, Aug 16, 4:07 PM MST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 PM MST THU AUG 16 2012

AZZ007-008-015-037-038-162345-
YAVAPAI AZ-COCONINO AZ-
407 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTHERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 445 PM MST

AT 359 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS IN NORTHERN YAVAPAI COUNTY AND SOUTH
CENTRAL COCONINO COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...AND PERIODS OF VERY HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE...
  PAULDEN...PERKINSVILLE...CHINO VALLEY...WALNUT CREEK RANGER STATION...
  SEDONA...CLARKDALE...JEROME...

&&

LAT...LON 3492 11322 3540 11324 3499 11160 3458 11158
TIME...MOT...LOC 2304Z 144DEG 3KT 3504 11241

DB
Special weather statement, Aug 16, 4:58 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
458 PM MST THU AUG 16 2012

AZZ008-015-037-038-170045-
YAVAPAI AZ-COCONINO AZ-
458 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 450 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS IN NORTHERN AND CENTRAL YAVAPAI COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH...
WIND GUSTS OF UP TO 50 MPH...AND PERIODS OF VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   IRON SPRINGS...PRESCOTT...PRESCOTT VALLEY...PERKINSVILLE...
   CLARKDALE...AND JEROME...

&&

LAT...LON 3457 11323 3515 11327 3503 11174 3444 11183
TIME...MOT...LOC 2355Z 012DEG 32KT 3465 11262

DB
Special weather statement, Aug 16, 5:54 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
554 PM MST THU AUG 16 2012

AZZ008-037-038-170145-
YAVAPAI AZ-
554 PM MST THU AUG 16 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 645 PM MST

AT 545 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL YAVAPAI COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE-HALF INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...AND PERIODS OF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  BAGDAD...YAVA...KIRKLAND...SKULL VALLEY...PRESCOTT...PRESCOTT
  VALLEY...DEWEY-HUMBOLDT...JEROME...CLARKDALE...AND CORDES
  JUNCTION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3423 11327 3501 11333 3475 11175 3404 11179
TIME...MOT...LOC 0051Z 132DEG 7KT 3454 11262

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:43 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Aug 16, 5:54 PM MSTSpecial Weather StatementFGZYavapai51 min
Aug 16, 6:02 PM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 16, 6:45 PM MSTFlash Flood WarningFGZYavapai2 hr
Aug 17, 1:24 PM MSTSpecial Weather StatementFGZCoconino21 min
Aug 17, 4:52 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.